This site is intended for health professionals only

At the heart of general practice since 1960

GPs put on alert to cope with bioterrorism attack

Doctors must be alert to the threat posed by a biological or chemical terrorist attack, the Chief Medical Officer Sir Liam Donaldson has insisted.

In his latest update, the CMO urged GPs to be

aware of the effects of chemicals that might be used by

terrorists and illnesses caused by agents such as anthrax and smallpox.

The warning came as the Health Protection Agency issued new 'clinical action cards' to help GPs spot symptoms associated with biological or chemical hazards.

And the director of the RCGP's Birmingham research unit has called for an extension of routine surveillance of infection in primary care, as a key early-warning system for a bioterrorist threat.

Dr Douglas Fleming said the RCGP sentinel practice scheme had the 'great advantage' of generating continuous and timely background data, making it easy to spot unusual disease outbreaks.

In 2002, the scheme successfully identified an escalation in asthma over two weeks in the north of London, East Anglia and the East Midlands.

The peak was later traced to an increase in the dispersal of pollens caused by unusual weather conditions.

In his update the CMO urged GPs to familiarise themselves with the effects of agents of biological warfare in order to assess seemingly unharmed patients in the event of an attack.

What to look out for if the bioterrorists strike

Smallpox Symptoms begin suddenly with fever, headache and malaise followed by a distinctive rash over the next one to two days, which develops into the characteristic pustules about seven days after onset of symptoms

Pneumonic plague Flu-like symptoms with fever, headache and chills, progressing to pneumonia with cough, shortness of breath and chest pain

Inhalation anthrax A flu-like illness followed by respiratory difficulties and shock after two to six days; untreated disease is usually fatal, and treatment must be given as soon as possible to reduce mortality

Tularaemia Symptoms include sudden onset of high fever, chills, muscle aches, dry cough and weakness

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say